Thunderstorm Wind, Scurry
- When
- July 1, 3:45 PM CST to 3:47 PM CST
- Where
- Scurry County, 2.38 mi NNE of Cemetary
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.710, -100.860
A couple of strong storms developed during the late afternoon hours, as a weak upper level disturbance entered the region from the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A couple of strong storms developed during the late afternoon hours, as a weak upper level disturbance entered the region from the north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 1:38 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT WED JUL 1 2009 .DISCUSSION... AFTERNOON CONVECTION HAS INITIATED OVER THE DAVIS MOUNTAINS...RIO GRAND RIVER VALLEY...BIG BEND REGION AND THE PERMIAN BASIN. THE GREATEST COVERAGE SHOULD REMAIN OVER THE HIGHER TERRAIN OF WEST TEXAS AND THE BIG BEND REGION THROUGH THE EVENING HOURS AS INCREASED LIFT ASSOCIATED WITH A MID LEVEL SHORTWAVE TROUGH WITHIN THE NORTHERLY FLOW AROUND THE UPPER RIDGE TO OUR WEST APPROACHES THAT REGION. ELSEWHERE...CURRENT OBSERVATIONS SHOW ENHANCED SURFACE CONVERGENCE NEAR A LINE FROM JUST SOUTH OF SNYDER...TO MIDLAND...TO PECOS. THIS IS WHERE ADDITIONAL DEVELOPMENT IS EXPECTED THROUGH THE EARLY EVENING HOURS. GIVEN THE AMOUNT OF SURFACE INSTABILITY (VIA LAPS) NEAR 1500 J/KG ACROSS MUCH OF THE AREA...HIGH PWATS AND WEAK FLOW ALOFT...LOCALIZED HEAVY RAINFALL WILL STILL BE POSSIBLE TODAY. ALTHOUGH BULK SHEAR VECTOR MAGNITUDES REMAIN LOW CONSIDERING THE PREVIOUSLY MENTIONED WEAK FLOW ALOFT...ONE OR TWO SEVERE WIND GUSTS ASSOCIATED WITH THE STRONGER STORMS THAT DEVELOP DO NOT SEEM OUT OF THE QUESTION. MOST OF THE ACTIVITY SHOULD REMAIN PULSE LIKE IN NATURE HOWEVER. WE HAVE DECIDED TO CONTINUE AN ISOLATED CHANCE THROUGH THE EVENING HOURS GIVEN THE SLOW MOVEMENT OF THE MID LEVEL SHORTWAVE TROUGH...BUT MOST OF THE ACTIVITY WILL BE DIURNALLY DRIVEN. BY TOMORROW...SIGNIFICANT RAIN CHANCES WILL LIKELY COME TO AN END AS THE UPPER RIDGE MOVES BACK TO THE EAST. HOWEVER...WE ARE STILL EXPECTING SOME ISOLATED ACTIVITY OVER THE HIGHER TERRAIN OF THE DAVIS/GLASS MOUNTAINS. TEMPERATURES WILL ALSO BE ON THE INCREASE CONSIDERING THE PREVIOUS...BUT WILL BE SLOW TO REBOUND WITH THE AMOUNT OF BOUNDARY LAYER MOISTURE PRESENT AND 850 HPA TEMPS JUST DONT SEEM TO SUPPORT THE HIGHER NUMBERS FOR THE NEXT COUPLE OF DAYS. BY SATURDAY AND SUNDAY THOUGH...850 HPA TEMPS CLIMB INTO THE UPPER 20/S ACROSS THE REGION WITH THE RIDGE AXIS EXPECTED TO BE JUST TO OUR EAST. HIGHS IN THE UPPER 90 TO LOW 100 RANGE SEEM REASONABLE FOR THIS WEEKEND. THROUGH THE EARLY WORK WEEK...THE UPPER RIDGE WILL BEGIN TO BREAK DOWN AS A STRONG MID TO UPPER SHORTWAVE TROUGH PASSES THROUGH THE SOUTHERN PLAINS WITHIN THE WESTERLY FLOW ALOFT. THIS IS DEPICTED ON BOTH THE GFS AND ECMWF...ALONG WITH AN ASSOCIATED COLD FRONT DIVING SOUTH SOMETIME MONDAY. CONVECTION ASSOCIATED WITH THE FRONT TO OUR NORTH ON SUNDAY SHOULD HELP WITH ITS PROGRESSION TO THE SOUTH. RIGHT NOW WE HAVE MENTIONED A SLIGHT CHANCE OVER OUR NORTHERN ZONES FOR MONDAY AND TUESDAY AND IF CONFIDENCE IN THE FRONT BECOMING STATIONARY OVER OUR CWA INCREASES...ONE CAN EXPECT HIGHER POPS WITH THE NEXT FORECAST PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 73 96 / 10 0 0 0 CARLSBAD NM 68 94 69 95 / 10 10 10 10 DRYDEN TX 73 95 74 93 / 30 10 0 10 FORT STOCKTON TX 70 95 72 95 / 20 10 0 10 GUADALUPE PASS TX 64 89 67 93 / 10 10 10 10 HOBBS NM 65 96 70 94 / 10 0 0 10 MARFA TX 61 88 61 89 / 20 10 20 20 MIDLAND INTL AIRPORT TX 69 94 72 96 / 10 0 0 0 ODESSA TX 70 95 74 96 / 10 0 0 0 WINK TX 70 97 74 99 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/78
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 135 PM CDT WED JUL 1 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 135 PM CDT WED JUL 1 2009 /1235 PM MDT WED JUL 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN TWO THIRDS OF THE REGION THROUGH THIS EVENING. THE GREATEST CONCENTRATION OF STORMS IS EXPECTED TO BE SOUTH OF THE PECOS RIVER IN SOUTHWEST TEXAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY THE HIGHER TERRAIN OF EXTREME SOUTHWEST TEXAS THURSDAY AND THURSDAY NIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS... BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187848.